CASEONE: The pharmacy resident at Save People Hospital is asked by the medical intern to provide some advice pertaining to a patient in the intensive care unit. Upon reviewing the chart, the pharmacy resident learns that the patient, PJ, is a 65- year-old woman admitted to the hospital with a chief complaint of shortness of breath. During the initial workup, PJ's electrocardiogram revealed sinus tachycardia and poor Rwave progression. She ruled in for an acute anterior myocardial infarction. An echocardiogram showed global hypokinesis with a left ventricular ejection fraction of 25% and a right ventricular ejection fraction of 30%. Before she could be scheduled for a cardiac catheterization, she developed a brain stem infarction. Due to subsequent hypoxemia and hypotension, she was intubated. The laboratory report from that morning provided the following information:
Arterial blood gas:
The pharmacy resident recognizes that PJ has developed metabolic alkalosis as characterized by increased plasma bicarbonate and a loss of sodium and chloride. PJ's lungs attempt to compensate by lowering the depth and rate of respiration. In an effort to correct the alkalosis, PJ's diuretic therapy had been discontinued, since diuretics can cause volume depletion and create a contraction alkalosis, resulting in elevated bicarbonate levels. Volume depletion was corrected with an intravenous saline solution. Despite these changes in her therapy, PJ's metabolic alkalosis has persisted.
The medical intern asks the pharmacy resident for his opinion on how to correct PJ's metabolic alkalosis. The intern asks the resident if he should prescribe acetazolamide or Shohl's solution (citric acid and sodium citrate solution).
Which of these medications would be an option for treating PJ's metabolic alkalosis?
CASE TWO:AG, a 39-year-old woman, is admitted to the hospital with an exacerbation of her Crohn's disease. During the preceding week, she has experienced 6 to 10 episodes of watery diarrhea daily. On admission her lab results were:
The pharmacy receives orders for AG to be given continuous intravenous (IV) saline solution, along with IV piggybacks of potassium and magnesium. The pharmacy quickly sends the IV bags to the nursing unit.
Soon after delivering the IV bags, the pharmacy receives a call from the nurse. The nurses were able to get only one IV line into AG's arm.
While they are attempting to get a second line started, the nurse will hang the saline solution. They will be able to run only one electrolyte minibag at a time, because they are waiting for more tubing to be sent from central supply. The nurse would like to know if it matters which electrolyte she administers first.
How should the pharmacist respond?
Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.
In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine
Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.
News from the year's biggest meetings
Clinical features with downloadable PDFs